Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS Dodge City, KS

July 2, 2004Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2004, 8:27 PM CDT for Finney County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2004, 8:27 PM CDT (01:27 UTC)
Expired
Jul 2, 2004, 9:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:10 PM CDTTSTM WND GST 607 S Pierceville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030127
SVRDDC
KSC055-030230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF HOLCOMB
  TO 7 MILES WEST OF HOLCOMB TO 15 MILES SOUTHWEST OF HOLCOMB...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL FINNEY COUNTY...
  HOLCOMB...
  GARDEN CITY...
  PLYMELL...
  PIERCEVILLE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3824 10061 3822 10107 3775 10107 3775 10066
      3799 10068
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:30 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 12:30 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 PM CDT FRI JUL 2 2004

.DISCUSSION...

DAYS 1-2...

FORECAST DECISIONS TODAY CENTER AROUND TIMING AND LEVEL OF POPS
SATURDAY NIGHT AND INDEPENDENCE DAY.

IF YOU BELIEVE THE NGM MODEL, DDCS CWA WILL NOT GET ANY PRECIP
THROUGH SUNDAY.  BUT THE ETA AND GFS BOTH SUGGEST AN OPEN SHORT
WAVE COMING THROUGH THE UPPER RIDGE FROM THE WEST, SATURDAY
NIGHT.  THIS DISTURBANCE SHOULD MOVE FAIRLY QUICKLY, NOT DUE TO
UPPER STIRRING FLOW BUT RATHER PRESSURE DISCONTINUITIES.  WILL GO
WITH 30 POPS IN THE NORTHERN CWA SAT NIGHT, WITH 20 POPS JUST SOUTH
OF THESE CHANCE POPS.  WILL NOT PUT POPS IN THE SOUTHERN TIER OF
COUNTIES FOR NOW, AS HOW FAR SOUTH THIS WAVE AFFECTS IS UP IN
QUESTION AT THE MOMENT.

THINK THE WARM AIR UPSTREAM AT 850 MB WILL BE REALIZED SATURDAY,
WITH LOW TO MID 90S FOR MAX TEMPS.  WITH THE PASSING OF THE
AFOREMENTIONED UPPER WAVE SATURDAY NIGHT, WILL LOWER MAX TEMPS
SLIGHTLY ON SUNDAY,  AROUND 90 IN MOST LOCALES.  WILL SHIFT
LINGERING SLIGHT CHANCE POPS TO THE FAR EASTERN CWA SUNDAY, AND
ALSO PUT A 20 POP IN AROUND EHA AREA FOR LATE SUNDAY AFTERNOON.
ANOTHER WAVE, A BIT MORE ORGANIZED, WILL BE APPROACHING LATE SUNDAY
FROM THE SOUTHWEST.

DAYS 3-7...

WILL BE CONFINING THE BETTER PCPN CHANCES NEAR TWO FRONTAL
BOUNDARIES WHICH WILL BE IMPACTING OUR CWA IN THE LATER PERIODS. THE
FIRST ONE WHICH BY SUNDAY NIGHT IS CURRENTLY PROGGED TO BE ALONG
THE OK/KS BORDER. MOISTURE POOLING NORTH OF THIS FRONT AND UPPER LVL
S/W TROF ADVERTISED BY ALL MODELS CROSSING INTO THE CNTL PLAINS SEE
NO REASON WHY NOT TO UP POPS SUNDAY NIGHT. WHAT LATER SHIFTS WILL
HAVE TO WATCH IS IF THIS FRONT WILL BE PUSHED FURTHER SOUTH GIVEN
THE EXPECTED PCPN ALONG THIS BOUNDARY OVER THE HOLIDAY WEEKEND  IN
WY/NE WHICH WAS ONE OF PRIMARY REASONS FOR NOT GOING WITH LIKELY.

FOCUS THEN SHIFT TO OUR NEXT S/W TROF MOVING ACROSS THE NORTHERN
PLAINS AND ANOTHER FRONT INTO SW KS LATE MONDAY NIGHT-EARLY
TUESDAY. AGAIN LIFT APPEARS MORE FAVORABLE ALONG/BEHIND THE FRONT SO
WILL KEEP THE CHC POPS GOING THAT PREVIOUS INSERTED. AFTER THIS WILL
HAVE TO WATCH SE UPSLOPE FLOW. 85H SHOWING SOME WAA DEVELOPING WITH
IMPROVING INSTAB OVER THE WESTERN HIGH PLAINS SO HAVE KEPT SMALL
POPS LINGERING INTO TUESDAY NIGHT OVER THE SW CWA.

AFTERWARDS OUR COOL SFC HIGH BUILDS SE OUT OF THE PLAINS INTO THE
MISSISSIPPI VALLEY WITH SE FLOW REMAINING OVER CWA. UPPER LVLS
SHOWING NW FLOW SO WILL HAVE TO WATCH FOR ANY EMBEDDED WAVE IN THIS
FLOW. AT THIS TIME HOWEVER AS THIS PATTER SETS UP HAVE PLACED A
BREAK IN THE POPS WED BUT WILL KEEP SMALL POPS GOING IN THE WEST
GIVEN THE FLOW THUR AND FRI.

AS FOR TEMPS KEPT TEMPS ON THE COOL SIDE, ESPECIALLY GIVEN EXPECTED
CLOUD COVER TUESDAY BUT DID WARM THEM BACK UP LATE WEEK AS UPPER
RIDGE BUILDS IN AND DOWNSLOPE FLOW DEVELOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 64 94 66 90 / 00 00 20 00
GCK 62 94 65 92 / 00 00 20 00
EHA 61 93 65 90 / 00 00 00 20
LBL 63 94 66 91 / 00 00 00 00
HYS 64 91 64 92 / 00 00 30 20
P28 66 91 68 91 / 00 00 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 2 2004

KSZ043-044-061>063-074>078-084>088-031000-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-
MORTON-SCOTT-SEWARD-STANTON-STEVENS-
500 AM CDT (400 AM MDT) FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS
SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE
AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-045-046-064>066-079>081-089-090-031000-
BARBER-COMANCHE-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-
STAFFORD-TREGO-
500 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP THIS MORNING ALONG AND EAST
OF A WAKEENEY TO COLDWATER LINE. THIS ACTIVITY WILL NOT BE SEVERE
AND IS EXPECTED TO MOVE OUT OF THE AREA BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS
SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE
AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

In the hours before

Local storm report, Jul 2, 6:01 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 NW ELKHART           37.10N 102.02W
07/02/2004  1.25 INCH        MORTON             KS   TRAINED SPOTTER

&&

18
Local storm report, Jul 2, 6:26 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
626 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 S RICHFIELD           37.21N 101.78W
07/02/2004  0.88 INCH        MORTON             KS   PUBLIC

&&

AWIPSUSR
Local storm report, Jul 2, 7:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
746 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             10 NW ELKHART           37.10N 102.02W
07/02/2004  1.75 INCH        MORTON             KS   TRAINED SPOTTER

0720 PM     HAIL             4 N SYRACUSE            37.98N 101.75W
07/02/2004  0.88 INCH        HAMILTON           KS   PUBLIC

0733 PM     DOWNBURST        1 N SYRACUSE            38.00N 101.75W
07/02/2004                   HAMILTON           KS   LAW ENFORCEMENT

&&

DW
Local storm report, Jul 2, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE
754 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 N SYRACUSE            37.98N 101.75W
07/02/2004  0.88 INCH        HAMILTON           KS   LAW ENFORCEMENT

&&

DW
Local storm report, Jul 2, 8:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
805 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 NW MANTER            37.65N 102.04W
07/02/2004  1.50 INCH        STANTON            KS   PUBLIC

0759 PM     HAIL             21 SW SYRACUSE          37.77N 102.02W
07/02/2004  1.00 INCH        HAMILTON           KS   PUBLIC

&&

DW
Local storm report, Jul 2, 8:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
826 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             22 NW LAKIN             38.17N 101.54W
07/02/2004  0.88 INCH        HAMILTON           KS   TRAINED SPOTTER

0745 PM     HAIL             12 NNW LAKIN            38.10N 101.34W
07/02/2004  0.75 INCH        KEARNY             KS   PUBLIC

&&

DW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:20 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jul 2, 7:27 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Jul 2, 7:45 PM CDTSevere Thunderstorm WarningDDCKearny75 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
Jul 2, 8:16 PM CDTSevere Thunderstorm WarningDDCGrant59 min
Jul 2, 8:41 PM CDTSevere Thunderstorm WarningDDCHaskell49 min
Jul 2, 9:05 PM CDTSevere Thunderstorm WarningDDCGray55 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningDDCMeade61 min
Jul 2, 9:38 PM CDTSevere Thunderstorm WarningDDCFord67 min
Jul 2, 9:50 PM CDTSevere Thunderstorm WarningDDCFord55 min
Jul 2, 10:21 PM CDTSevere Thunderstorm WarningDDCClark39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.